My Dog Ate Unisom What Should I Do?
Unisom is a popular sleep aid in the US; however, this type of medication can be dangerous for dogs. There may be times when a pill drops on the floor, and you can’t find it. However, your dog may find it and then gobble the medication down before you can do anything!
Has your dog eaten Unisom? Are you worried Unisom will make your dog sick? If so, then you’ve come to the right place. We understand it can be scary when your dog eats something he shouldn’t.
In this article, we’ll take a look at Unisom and then whether or not it can make your dog sick. Let’s get started!
What is Unisom?Check Price on Amazon
Unisom is a sleep aid; the main ingredient is doxylamine. Doxylamine is an antihistamine that’s used to treat allergic reactions in both humans and dogs. This medication is also used to treat short-term sleep problems in humans.
While doxylamine is used in veterinary medicine, what happens if a dog eats Unisom?
Unisom & Dogs
Sleep aids are one of the most dangerous medications that our canine friends can eat. Even though Unisom’s ingredient can be used to treat dogs, it’s possible that a dog could have a higher dose than what a vet would give him.
What happens if a dog gets hold of a bottle of Unisom? He may chew up the bottle and eat several (if not all) of the pills. This is extremely dangerous. For one thing, the medication can cause problems for the dog. For another, he may also swallow parts of the bottle or packaging. This could lead to digestive tract issues.
How toxic the medication will be for a dog depends on the dog’s size and weight and how much of the medication he eats. The usual dose of doxylamine for dogs is 2-3mg per pound of bodyweight, divided over 3-4 equal doses during the day. This means a 30-pound dog would receive about 30 mg of medication, divided over 3-4 doses during the day. That would be about 10 mg per dose.
You can see how easy it would be for a dog to eat too many Unisom pills and become poisoned.Check Price on Amazon
Symptoms of Unisom Toxicity in Dogs
You may notice these symptoms if your dog has eaten Unisom:
- Severe sedation
- Severe agitation
- Aggressive behavior
- Walking drunk
- Respiratory and cardiovascular depression (slow breathing and heart rates)
If you know for sure that your dog has eaten Unisom, then call the vet immediately. Try to figure out how much of the medication your dog has eaten, as well as the dose for each pill. This information will help the vet.
It’s imperative to call the vet immediately and seek treatment for your dog. This is an emergency.
The prognosis is very good for dogs who receive prompt medical treatment. They will go on to make a complete recovery!